Frees would indicate I am going hyper, but I am gaining weight, which I always did over the years while undiagnosed or undermedicated. I am freezing cold, mainly hands and feet, ears have been ringing for past 3 months. I had lowered my dose 3 months ago as well and my numbers are basically the same as the last test before that (just different ranges)
Scared to death to lower the dose further, if I am already gaining weight what will happen then? Anyone else had this happen? I have been told that it's possible for hyper people to gain weight rather than lose, but I have only ever gained from being hypO. Just trying to come up with a plan. Thanks.
The following is info from a good thyroid doctor, in response to questions about RT3 and the FT3/RT3 ratio. Maybe this will help you come up with a plan.
"As you can anticipate from what I've said, I don't subscribe to the idea that RT3 is always bad and one must take T3 to get rid of all of it. Armour is quite high in T3 and low in T4 compared to thyroid gland production (4:1 vs. 14:1 T4:T3 ratio). In fact, when people take Armour their RT3 will usually be lower and their FT3 much higher most of the day. So I just give such patients Armour thyroid until/unless Armour does not seem to be effective at strong doses and they seem to still overconvert T4 to RT3. Again, one has to then reconsider whether their body may be right and they cannot tolerate strong thyroid effects for some other reason. To increase thyroid effect in someone on Armour who has a high RT3 or persisting symptoms, I'll first lower the Armour and add some T3 to see if that will produce optimal effect. That will lower the RT3 even more, and usually works well."
One other thing that came to mind is whether you had taken your thyroid med before the blood draw for tests.
Thanks for responding...I hadn't had thyroid meds for 24 hours at the time of draw. The only thing vexing me was that in the past, a migraine abortive i occasionally take had made my levels shoot up in the past, but it was a ridiculous amount (ft3 of 4.7 that ended up being 3.6 on a draw a few days later) and it had been over 12 hours between the migraine and the blood test.
I had mentioned that to the endo and asked for a redo....she never sent it and when i called her about it, she said the migraine med wouldn't do that, to lower my dose by 1 grain and test again in a month---and she doesn't believe in rt3 and wants to get my TSH higher, if that tells you what I am dealing with-not to mention, I had to call her over a month after my appt. with her-she is just now saying this...
What you posted above was what I was thinking myself and trying to figure out how to get Cytomel. I wondered for awhile if because my vitamins and iron had come up so much, maybe i don't NEED as much thyroid med now, but then the weight gain and other symptoms---not to be obsessed with weight gain here, it's really just the most definitive symptom for me.
Thank you for your thoughts
This is exactly what has been happening to me too, Jackie. I don't know what to do either. I take both T4 and T3. When my rT3 shot up I went off T4 completely for 4 months and upped the T3 to compensate. My hypo symptoms subsided for about a month and then came roaring back worse than ever and both my FreeT4 and Free T3 went in the dumper. Like you, my TSH is always suppressed, in fact mine has never been high. When I went back on 1/3 of the dose of T4 I'd been taking before and left T3 the same, the rT3 elevated immediately and the ratio dropped below 2.0. I feel awful and gained 11 MORE lbs. in about 10 days. I looked at my old labs and realized rT3 was measured up in the top part of the range as far back as 2009 (when my meds suddenly seemed to stop working and symptoms came back) but no one measured FreeT3, only total, and then never remarked on the rT3 at all....ever since, I've steadily gained weight and had worsening non-pitting edema. Now my cholesterol, glucose, and blood pressure have gone high again.
Having failed to get a diagnosis from 6 endos due to my low TSH, I found an osteopath whose office claimed she was expert in rT3....she wouldn't even discuss my medications or cortisol...she just insisted I must have food allergies although I've been tested up the yin-yang for them and have none, or any auto-immune markers of any kind, they even tested for the weird ones like Sjogren's and lupus when I first became ill . The D.O. convinced me to shell out $190 for IgG testing for food allergies that my insurance doesn't cover and I've since found out are just utter nonsense, all it's going to tell me is that I've eaten whatever foods show up, in the past. And I'm utterly non-reactive to dairy, wheat, and sugar as to symptoms anyway....I don't bloat up from it, and I don't eat much wheat to begin with. She seemed disappointed that I'm already taking the vitamins she wanted to sell me out of her office. So many charlatans out there, not enough real information or research. Lost in America.
Thanks, artfemme, I know you have been through a lot. Your last tests your frees were way low, I think, and mine are high. If my frees were like yours i wouldn't be so shocked to have gained weight. And they are all out to take our money- i parted with some this past week too :(
Gimel: Based on what I've read and what you posted, as well as others trials and tribulations, I think my best bet is getting cytomel somehow (don't really have a doc) and to lower my desiccated a bit, but not too drastically and add just enough T3 to make up for what i took off on desiccated and see what happens. Of all of the "specialists" I have seen, none have taken the time to look into any of this nor do they seem to care.
I responded to your post to me above. Thanks!
(metal on metal hip)
Chromium 1.0 0.2 - 0.6 ug/L H
Cobalt, Serum 1.0 Reference range: <=1.0 Unit: ug/L
Cortisol Basal 17.5 ug/dL
Cortisol Reference Range: AM = 3.4-26.9, PM = 0.9-15.8
Cortisol 30 min 24.6 ug/dL
Cortisol 60 min 16.9 ug/dL
A peak value of at least 18 ug/dL is a normal response to cortrosyn
Jackie, doing my own research and I've been telling my doc I think I have myxedema for years....I was pretty sure when I first went on T4/T3 insead of T4 only, back in Feb 2009 and lost 15 lbs in 3 weeks and then another 5 or 10 slowly over the next few months without a change in diet or exercise. The spongey full-body cellulite just fell away.
You can have myxedema with both hyper and hypo. Anyway, stumbled across this today, best info I've found on it so far. Don't know if it pertains to you, but thought I would give you the link.
I don't have myxedema in the sense of having skin, fluid retention problems but I looked at that link and the other symptoms i do have, so i will read further. From what you have said about your condition, I assumed it presented in that way only....
the June test was the first, the Sept tet was after. Oddly, I had vitamin tests that august, in between, and had gotten my vitamins pretty high and they dropped again one month later.
my last glucose was 60, it had been at top of range in the past, but i eat terribly, my fault...
cholesterol was good
creatinine was below range on all tests
and i am killing myself to get my sodium and pottasium levels up!
Thanks for the link!
I read that article you pointed to on Myxedema.....It had very similar descriptions of problems I started having last year after 27 years of Hypo....I did not have Myxedema....I have a tumor on my pituitary gland. It has the exact same symptoms that Myxedema described! Have your doctor do a full blood work up. Especially if you are lactating like I was.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.